Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Topeka, KS

June 13, 2000Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 13, 2000, 6:48 PM CDT for Jefferson County, Kansas. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2000, 6:48 PM CDT (23:48 UTC)
Expired
Jun 13, 2000, 7:30 PM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Jefferson County, KS

The radar

The Topeka radar (KTWX), 78 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:11 PM CDTThunderstorm Wind 57 EValley Falls, KSA building was damaged south of Valley Falls by strong winds.
Jun 13, 7:15 PM CDTThunderstorm Wind 57 EValley Falls, KSStrong winds did minor damage to outbuildings and trees.
Jun 13, 7:25 PM CDTThunderstorm Wind 65 EOskaloosa, KSStrong winds blew windows out of a house and uprooted a large tree.
Jun 13, 7:30 PM CDTThunderstorm Wind 61 MMc Louth, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 5:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1552 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 132347
SVRTOP
KSC087-140030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT TUE JUN 13 2000

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN NORTHEAST KANSAS

* UNTIL 730 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF MERIDEN...OR ABOUT 19   
MILES NORTH OF TOPEKA...MOVING EAST AT 35 MPH.  THIS STORM HAS PRODUCED
WINDS IN EXCESS OF 60 MPH. 

* SOME LOCATIONS AFFECTED...
  PERRY LAKE
  OZAWKIE
  VALLEY FALLS
  OSKALOOSA
  MCLOUTH

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER INSIDE A BUILDING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:57 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, Jun 13, 2:57 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT TUE JUN 13 2000

SEVERE WEATHER THIS EVENING...THEN WRAP AROUND PRECIP WEDNESDAY MAIN
FORECAST CONCERNS.

COLD FRONT STILL WEST OF THE CWA AND MOVING ONLY SLOWLY EAST.  VERY
UNSTABLE AIR AHEAD OF BOUNDARY WITH NO CAP.  MSAS DATA SHOWING LI'S
OF -10 IN THE CWA.  THUNDERSTORMS HAVE ERUPTED AHEAD OF MAIN SURFACE
FRONT IN AREA OF BETTER UPPER DIFFLUENCE CLOSER TO H5 WAVE.  EXPECT
OCCASIONAL THUNDER THROUGH MOST OF THE AREA UNTIL COLD FRONT MOVES
THROUGH.  SO MAINLY THIS EVENING IN NORTH CENTRAL KANSAS AND THROUGH
LATE NIGHT IN THE SOUTHEAST.  TORNADIC STORMS ARE MORE LIKELY JUST
TO OUR NORTH IN BETTER SHEAR AREA...AND MAIN THREAT IN OUR CWA WILL
BE WIND AND HAIL AS LINE ACCELERATES SOUTHEAST OVERNIGHT.

BEHIND COLD FRONT ON WEDNESDAY...MODELS SHOWING A SECONDARY WAVE AND
WRAP AROUND MOISTURE TO SKIRT THE NORTHEAST COUNTIES.  WILL
INTRODUCE A POP THERE FOR THE WHOLE DAY.  IN THE SOUTHEAST WILL KEEP
MENTION OF MORNING SHOWERS UNTIL FRONT MOVES FARTHER AWAY.  MUCH
DRIER LOW LEVEL AIR WILL FILTER IN WITH 50S DEW POINTS FORECAST.

WEDNESDAY NIGHT WILL BE TRANSITION NIGHT AS LOW LEVEL FLOW BEGINS
TURNING MORE SOUTHERLY AGAIN IN CENTRAL KANSAS.  PLEASANTLY COOL IN
THE EAST WITH LIGHT WINDS AND DRY AIR.

FLOW REALLY KICKS UP AGAIN IN CENTRAL KANSAS ON THURSDAY
TRANSPORTING MOISTURE BACK NORTH.  SOME CONCERN PRECIP MAY DEVELOP
LATE IN THE DAY AHEAD OF NEXT COLD FRONT.  HOWEVER WILL KEEP DRY FOR
NOW AS MAIN FRONT AND ASSOCIATED UPPER FEATURES DON'T ENTER AREA
UNTIL THURSDAY NIGHT AND FRIDAY.

TEMPS A COMPROMISE OF FWC/FAN NUMBERS...WITH A LITTLE HEDGE TOWARD
WARMER NUMBERS FOR DAYTIME HIGHS.

.TOP...NONE

62

In the hours before

Local storm report, Jun 13, 5:52 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    SENECA                    KS    1 INCH HAIL
06/13/00   NEMAHA

0546 PM    SENECA                    KS    1 INCH HAIL
06/13/00   NEMAHA

0550 PM    2 N OGDEN                 KS    60 MPH TSTM GUST
06/13/00   RILEY
Local storm report, Jun 13, 6:00 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
600 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    WESTMORELAND              KS    60 MPH TSTM GUST
06/13/00   POTTAWATOMIE
Local storm report, Jun 13, 6:22 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    3 W ALMA                  KS    WIND DAMAGE
06/13/00   WABAUNSEE                       LARGE TREE LIMBS DOWN
Local storm report, Jun 13, 6:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
625 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    WAMEGO                    KS    60 MPH TSTM GUST
06/13/00   POTTAWATOMIE                    3 LIMBS DOWN AS WELL
Local storm report, Jun 13, 6:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
639 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    2 NW DELIA                KS    60 MPH TSTM GUST
06/13/00   JACKSON
Local storm report, Jun 13, 6:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT TUE JUN 13 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    SILVER LAKE               KS    65 MPH TSTM GUST
06/13/00   SHAWNEE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:06 PM CDTSevere Thunderstorm WarningTOPWashington24 min
Jun 13, 3:28 PM CDTSevere Thunderstorm WarningTOPMarshall32 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningTOPOttawa35 min
Jun 13, 4:13 PM CDTSevere Thunderstorm WarningTOPNemaha32 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningTOPClay, Washington33 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa30 min
Jun 13, 5:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington30 min
Jun 13, 5:11 PM CDTSevere Thunderstorm WarningTOPNemaha34 min
Jun 13, 5:30 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary30 min
Jun 13, 5:40 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee35 min
Jun 13, 5:42 PM CDTSevere Thunderstorm WarningTOPNemaha33 min
Jun 13, 5:58 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie32 min
Jun 13, 6:14 PM CDTSevere Thunderstorm WarningTOPWabaunsee31 min
Jun 13, 6:27 PM CDTSevere Thunderstorm WarningTOPShawnee33 min
Jun 13, 6:28 PM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie32 min
Jun 13, 6:40 PM CDTSevere Thunderstorm WarningTOPBrown35 min
Jun 13, 6:42 PM CDTSevere Thunderstorm WarningTOPWabaunsee48 min
Jun 13, 6:56 PM CDTSevere Thunderstorm WarningTOPShawnee34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.